Naltrexone: report of lack of hepatotoxicity in acute viral hepatitis, with a review of the literature

Authors


Colin Brewer, MB.MRCPsych, Research Director, The Stapleford Centre, 25a Eccleston Street, London SW1W 9NP, UK. Tel: 020 7730 7257; Fax: 7730 3409; E-mail: cbrewer@doctors.net.uk

Abstract

Many clinicians appear to be concerned about the potential hepatotoxicity of the opiate antagonist naltrexone (NTX) and this may be one reason why it is not used more widely in treating both heroin and alcohol abusers. Some much-quoted early studies noted abnormalities in liver function tests (LFTs) in very obese patients taking high doses, although there was no evidence of clinically significant liver dysfunction. These concerns may be reinforced by advice in the UK product information sheet to perform LFTs before and during treatment, by high infection rates with hepatitis C virus (HCV) among injecting heroin addicts and by the frequency of abnormal LFTs in alcohol abusers. We describe a heroin abuser in whom clinical and laboratory manifestations of acute hepatitis B and C appeared a few days after the insertion of a subcutaneous naltrexone implant. A decision was made not to remove the implant but the hepatitis resolved completely and uneventfully well within the normal time-scale. A review of the literature indicates that even when given at much higher doses than are needed for treating heroin or alcohol abusers, there is no evidence that NTX causes clinically significant liver disease or exacerbates, even at high doses, serious pre-existing liver disease. During the past decade, NTX has been shown to be safe and effective in the treatment of pruritus associated with severe jaundice caused by severe and sometimes life-threatening cirrhosis and other liver diseases. Its safety, even in these extreme conditions, is particularly reassuring. We suggest that it may be more appropriate and economical to advise patients to report promptly any suspected side effects than to perform regular LFTs, which may be misleading.

Ancillary